Hail, Franklin
- When
- March 30, 9:45 PM CST to 9:47 PM CST
- Where
- Franklin County, Red Bay
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.433, -88.133
Penny size hail reported.
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 30, 8:40 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 840 PM CST WED MAR 30 2005 .UPDATE... SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED OVER EAST-CENTRAL MS. THESE ARE MOVING NORTHEAST AT AROUND 40 MPH. ELSEWHERE...LINE SEGMENTS OF SEVERE THUNDERSTORMS HAVE DEVELOPED TO THE WEST... AHEAD OF A SURFACE TROUGH OR DRY LINE THAT EXTENDS FROM SOUTHEAST MO DOWN TO SOUTHWEST AR. THESE STORMS ARE MOVING EAST AT A SLOWER PACE. IN BETWEEN THE TWO THUNDERSTORM AREAS ARE SEVERAL SHOWERS... SOME INTO NORTHWEST AL. ALTHOUGH THE EARLIER OUTLOOK FROM THE STORM PREDICTION CENTER FOR OUR WESTERN SECTIONS HAS BEEN DOWNGRADED FROM A MODERATE TO SLIGHT RISK OF SEVERE THUNDERSTORMS...THE PROSPECTS FOR SEVERE WEATHER ACROSS NORTHERN AL AND PARTS OF SOUTHERN MIDDLE TN ARE STILL FAVORABLE. THE CAPPING INVERSION HAS BEEN WEAKENING THROUGH THE EVENING HOURS DUE TO RAPID ADVECTION OF DEEPER MOISTURE INTO THE AREA. THUS...WE WILL CONTINUE THE SEVERE THUNDERSTORM REMARKS IN THE ZONE FORECASTS FOR TONIGHT. AT THIS TIME...THE MAIN THREATS APPEAR TO BE LARGE HAIL AND DAMAGING WINDS. STRONG STORMS ARE EXPECTED FIRST IN NORTHWEST AL CLOSER TO MIDNIGHT...WITH EASTWARD PROGRESSION DURING THE OVERNIGHT HOURS. THE ONLY CHANGE TO THE ZONE FORECASTS FOR TONIGHT WILL BE TO INCREASE THE POPS TO 80 PERCENT IN NORTHWEST AL. && .PREV DISCUSSION... ACTIVE WX WILL RESUME TONIGHT WITH APPROACH OF SFC BOUNDARY. CURRENT VIS IMAGERY INDICATES TOWERING CUMULUS NOW DEVELOPING ACROSS CENTRAL AR WITH ECHOES SHOWING UP ON KLZK RADAR AS CAPPING INVERSION HAS ERODED RIGHT ON SCHEDULE. DEWPTS IN THIS AREA HAVE INCREASED INTO THE 60S IN REGION OF STRONG MOISTURE TRANSPORT. TEMPS ACROSS TN VALLEY NOW INTO THE MIDDLE 70S WITH SLOW INCREASE IN MOISTURE AS UPPER 50S DEWPTS APPROACHING JUST TO OUR SOUTH. PROFILER TO THE EAST OF FRONTAL BOUNDARY AT BLOOMFIELD MO INDICATE STRONG FLOW ALOFT (50KTS AT 2KM) WITH A SLIGHTLY BACKING TO SFC WINDS. FORECAST CONCERNS CONTINUE TO REVOLVE AROUND SVR POTENTIAL NEXT 48 HOURS. SHORT TERM (TONIGHT THROUGH SAT)... TOUGH FCST ON TAP FOR SHORT TERM WITH MINOR DIFFERENCES BTWN NAM/GFS SOLNS. INITIALIZATION OF 12Z NAM40 INDICATES MODEL IS ALREADY OVERDONE WITH DEWPT FIELD ACROSS SOUTHERN MS AND LA. PROGRESS OF HIGHER LL MOISTURE IMMEDIATELY AHEAD OF FRONTAL BOUNDARY WILL WORK INTO FA TONIGHT AND WILL PLAY A LARGE PART IN AMOUNT OF INSTABILITY FOR STORMS TO WORK WITH. ALMOST ENTIRE FA REMAINS IN SLIGHT RISK WITH MODERATE RISK ACROSS WESTERN COUNTIES PER SPC SWODY1. CONVECTIVE DEVELOPMENT NOW OCCURRING WEST OF MS RIVER WILL SPREAD INTO NORTHWEST ALABAMA BEFORE MIDNIGHT. SHEAR PROFILES ARE FAVORABLE FOR ISOLD TORNADOES WITH 0-3KM SRH VALUES BTWN 200-300 M2/S2. DRAWBACK TO TORNADO THREAT WILL BE HIGH LCLS CALCULATED OFF NAM40 SOUNDINGS FCST TO BE AROUND 4KFT AND APPROACHING HIGH RANGE WITH RESPECT TO TORNADIC POTENTIAL. FLOW IS FCST TO BACK BRIEFLY TO THE SOUTHEAST AHEAD OF FRONT AND WILL HELP ENHANCE SHEAR VALUES. MAIN CONCERN FOR TORNADIC THREAT WILL BE SUPERCELLS THAT ARE ABLE TO DEVELOP AHEAD OF THE MAIN LINE. SECONDARY THREAT EXISTS AS STORMS EVOLVE INTO SQUALL LINE AND LEWPS/BOWS DEVELOP IN THE LINE. PRIMARY SVR THREAT OVERNIGHT WILL BE DAMAGING WINDS WITH VERY STRONG FLOW ALOFT. STORMS THAT ARE ABLE TO ROTATE WILL ALSO STAND POSSIBILITY OF PRODUCING LARGE HAIL. FRONT WILL MOVE OUT OF FA BTWN 18-21Z THURSDAY. IT IS FCST TO BECOME STATIONARY JUST SOUTH OF FA PER NAM/GFS. FRONTAL PROGRESS AND PLACEMENT OF ANY ADDITIONAL BOUNDARIES WILL POSE A THREAT FOR ADDITIONAL CONVECTIVE RE-DEVELOPMENT TOMORROW AFTERNOON. ALTHOUGH ATMOS REMAINS UNSTABLE...LINGERING CLOUD COVER MAY IMPEDE DEVELOPMENT AND WILL ONLY GO LOW CHANCE POPS FOR MAJORITY OF THE AREA BTWN 18-00Z TIMEFRAME. AS PREVIOUSLY MENTIONED...FRONTAL BOUNDARY WILL BE IN VICINITY THUR NIGHT. SFC LOW FCST BY NAM AND GFS WILL RIDE ALONG FRONT OVERNIGHT. AT THIS TIME...IT APPEARS STORMS WILL DEVELOP TO WEST AND FORM INTO AN MCS. MAIN THREAT WITH THIS SYSTEM WILL BE DAMAGING WINDS AS MCS MOVES ACROSS. STRONG DYNAMICS WILL MOVE ACROSS TN VALLEY DURING THE NIGHT WITH ENHANCED CONVERGENCE NR SFC LOW AND DIFFLUENCE AHEAD OF 5H TROF. PW VALUES INCREASE TO BTWN 1.50-1.75 INCHES AND THREAT FOR HEAVY RAINFALL WILL EXIST THRU FRIDAY MORNING. WILL NEED TO MONITOR FLOODING POTENTIAL WITH AMOUNTS BTWN 1-2 INCHES POSSIBLE. RAIN WILL LINGER BEHIND FRONT ON FRIDAY WITH 5H TROF MOVING EAST. CAA BEHIND FRONT WILL NOT ALLOW FOR MUCH TEMP RISE...WITH HIGHS SOME 10-15 DEGREES COOLER THAN PREVIOUS DAYS. EXTENDED (SUN THROUGH WED)... DID NOT MAKE ANY WHOLESALE CHANGES TO EXTENDED PORTIONS. SFC HIGH WILL INFLUENCE AREA WX INTO MONDAY. HIGH SHIFTS EAST AND ALLOWS SOUTHERLY FLOW TO RETURN. NEXT SYSTEM PROGGED TO APPROACH TN VALLEY TUES NIGHT. GFS MUCH MORE AGGRESSIVE AND AMPLIFIED WITH 5H TROF AS COMPARED TO ECMWF...ALTHOUGH BOTH AGREE ON GENERAL LOCATION BY DAY 6. SFC LOW FCST TO MOVE ACROSS CENTRAL AND SOUTHERN ALABAMA AND THUS MAY LESSEN RAIN CHANCES HERE. WILL ADD POPS TO TUES NIGHT AND WED AT THIS TIME WITH SOUTHWEST FLOW AND S/WAVES ROTATING OUT OF BASE OF THE TROF. PB && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && SCHAUB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 745 PM CST WED MAR 30 2005 ALZ001>010-016-TNZ076-096-097-311100- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 745 PM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE.. .DAY ONE...(THROUGH TONIGHT)... A STRONG STORM SYSTEM WILL CONTINUE TO APPROACH FROM THE SOUTH AND WEST. THE ATMOSPHERE ACROSS THE TENNESSEE VALLEY CONTINUES TO BECOME INCREASINGLY UNSTABLE AS LOWER LEVEL GULF MOISTURE INCREASES. SHOWERS AND THUNDERSTORMS WILL BEGIN TO AFFECT NORTHWEST ALABAMA BETWEEN 9 PM AND MIDNIGHT...AND SPREAD EASTWARD OVER THE REMAINDER OF THE AREA THROUGH THE OVERNIGHT HOURS. THE PRIMARY THREATS WITH THESE STORMS WILL BE DAMAGING WIND GUSTS OVER 60 MPH AND 3/4 INCH HAIL OR GREATER. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... SHOWERS AND THUNDERSTORMS SHOULD END ACROSS THE VALLEY DURING THURSDAY MORNING. ANOTHER SECOND SYSTEM IS FORECAST TO DEVELOP ALONG THE GULF COAST THURSDAY NIGHT AND MOVE TOWARD THE TENNESSEE VALLEY. THIS SYSTEM WILL BRING ANOTHER ROUND OF SHOWER AND THUNDERSTORM ACTIVITY WITH HEAVIER RAINFALL TO THE REGION. DRYING CONDITIONS AND COOLER TEMPERATURES ARE EXPECTED THIS UPCOMING WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED TONIGHT. 24
The Columbus AFB radar (KGWX), 62 km away, was scanning. The volume nearest the first event began at 03:45 UTC.
3 hail. Local standard time, as filed.
Penny size hail reported.
Golf ball size hail reported between Red Bay and Belgreen.
Penny size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444619, 5444620, 5444621.